|lipoatrophy AND lipohypertrophy what meds should I be using to alleviate this???
Mar 7, 2007
Hi Dr. Bob, I am an HIV+ straight female. I was diagnosed in 1994 but pinned my exposure to 1991. Anyway, I have been taking Viracept, Epivir and Zerit since 1996. My viral load is undetectable and my t-cells are amazingly over 1200. But I have severe lipoatrophy in arms and from the waist down and lipohypertrophy throughout my wait and core. My breasts used to be b's but now they are painful DD's. I fell like an orange with tooth picks for arms and legs. Because of all the weight areound my chest and upper back, i have horrible back and neck pain and sleep apnea. My cholesterol is in the mid to high 300's even with Lipitor. I have been reading all the info on the site about these side effects and would like to know if and what combination of meds I should switch to to have at least some hope of getting my body back. Please give me your thoughts. Thanks! MaryEllen
Response from Dr. Frascino
Hi Mary Ellen,
Your current regimen of Viracept, Epivir and Zerit has certainly been effective both virologically (undetectable plasma viral load) and immunologically (CD4 cell count of over 1,200). However, like many long-term HIVers, the side effects and toxicities of your HIV medications are now causing significant medical problems (hyperlipidemia) and decreasing your quality of life (looking like an orange with toothpicks for arms and legs). I would suggest you begin by visiting The Body's Lipoatrophy Resource Center that can be easily accessed under "Quick Links" on The Body's homepage. The key lesson to be learned there is to switch from thymidine analog nucleoside reverse transcriptase inhibitors known to cause lipoatrophy. In your case, that would be Zerit.
A variety of treatments have been tried to reverse HIV-associated lipoatrophy, including pravastatin, rosiglitazone, recombinant human growth hormone, testosterone, megestrol, and others in various combinations. Unfortunately, the results of these trials left much to be desired. Growth hormone was somewhat effective in reducing visceral fat, but had deleterious effects on insulin resistance and the beneficial results of fat reduction were short lived. The fat returned within 12 weeks. We have found that co-administration of rosiglitazone with growth hormone reduced the insulin resistance side effects caused by the latter.
I would advise you to discuss your problems with an HIV specialist. Certainly we have newer, more effective and better tolerated drugs than the ones you are currently taking. With your excellent CD4 count and completely suppressed viral load, you may well be a candidate for Atripla, a one-pill, once-per-day triple combination of tenofovir, emtricitabine and efavirenz. Talking with an HIV-knowledgeable nutritionist may also help in optimizing your diet and exercise program, both of which may help mitigate HIV-associated body shape changes.
Kills HIV virus?
Vitamins and Atripla
- Getting Rid Of Lipohypertrophy
- Psoriasis After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Rectal Bleeding After Licking Vagina Worried I Have HIV
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
- Can You Get Hep B From Dried Blood?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.